Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 352, NWS Norman, OK

July 28, 2002Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 28, 2002, 9:21 PM CDT for Woods County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2002, 9:21 PM CDT (02:21 UTC)
Expired
Jul 28, 2002, 10:00 PM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Woods County, OK

The radar

The Vance AFB radar (KVNX), 87 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 7:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
530 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1360 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WUUS54 KOUN 290221
SVROKC
OKC151-290300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
921 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOODS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1000 PM CDT

* AT 921 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 27
  MILES NORTHWEST OF ALVA...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE ALVA

WIND GUSTS FROM 60 TO 70 MPH ARE LIKELY WITH THIS SEVERE 
THUNDERSTORM. HAIL UP TO THE SIZE OF PENNIES IS POSSIBLE.

LAT...LON 3699 9942 3689 9934 3675 9907 3670 9865
          3699 9865
 MILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 9:20 PM CDT, 1 minute earlier.

Area forecast discussion, Jul 28, 9:20 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
920 PM CDT SUN JUL 28 2002

LINE OF STORMS ACROSS SOUTHERN KANSAS SHOULD CONTINUE TO MOVE SLOWLY
THROUGH NORTHERN OK TONIGHT AHEAD OF THE WEAK COLD FRONT. MID-LEVEL
ANALYSIS SHOWS THE UPPER TROUGH OVER WESTERN KS AND INTO THE WESTERN
TX PANHANDLE. THIS FEATURE SHOULD TRANSLATE ACROSS THE CENTRAL
PLAINS TONIGHT HELPING THE LINE OF CONVECTION TO MOVE TOWARDS
CENTRAL OK LATE. WITH THE SLOW PROGRESS OF THE LINE POPS IN CENTRAL
PART OF OK WILL REMAIN AT 50%...HIGHER TO THE NORTH. THE CURRENT
FORECAST REFLECTS THIS.

.OUN...
OK...NONE.
TX...NONE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 10:01 PM CDTSevere Thunderstorm WarningOUNHarper, Woods44 min
Jul 28, 10:20 PM CDTSevere Thunderstorm WarningOUNKay40 min
Jul 29, 2:01 AM CDTSevere Thunderstorm WarningOUNCuster, Washita44 min
Jul 29, 2:37 AM CDTSevere Thunderstorm WarningOUNCaddo38 min
Jul 29, 2:55 AM CDTSevere Thunderstorm WarningOUNKiowa35 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.